Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 173, NWS Flagstaff, AZ

September 1, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 1, 2021, 1:59 PM MST for Yavapai County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2021, 1:59 PM MST (20:59 UTC)
Expired
Sep 1, 2021, 2:30 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 163 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS55 KFGZ 012059
SVRFGZ
AZC025-012130-
/O.NEW.KFGZ.SV.W.0173.210901T2059Z-210901T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
159 PM MST Wed Sep 1 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 230 PM MST.

* At 157 PM MST, a severe thunderstorm was located 12 miles southwest
  of Yava, or 28 miles northwest of Wickenburg, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Peeples Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3420 11307 3438 11313 3452 11277 3426 11267
TIME...MOT...LOC 2057Z 253DEG 30KT 3432 11301 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DB
1 follow-up statement
635 
WWUS55 KFGZ 012122
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
222 PM MST Wed Sep 1 2021

AZC025-012131-
/O.EXP.KFGZ.SV.W.0173.000000T0000Z-210901T2130Z/
Yavapai-
222 PM MST Wed Sep 1 2021

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
230 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3420 11307 3438 11313 3452 11277 3426 11267
TIME...MOT...LOC 2121Z 253DEG 30KT 3436 11285 

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:15 AM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 1, 9:15 AM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
915 AM MST Wed Sep 1 2021

.SYNOPSIS...Showers and thunderstorms will continue through today.
Some storms will bring heavy rainfall and may lead to flash
flooding. Thunderstorm coverage will decrease Thursday with much
more limited coverage expected this weekend. Cool temperatures
through Friday will start to increase this weekend.

&&

.UPDATE...Water vapor imagery shows the center of a closed low
gradually shifting east of Las Vegas. Ahead of the low, a band of
moderate showers is gradually lifting northeast across Navajo
Nation, with the line of showers extending southward into southern
Apache County. This activity will continue to lift north and
eastward as the aforementioned low opens and lifts through the day.

Even though there is significant drying taking place behind the
band of precipitation, we are keeping an eye on wrap-around
moisture on the back side of the low. This should aid in re-
development of showers and thunderstorms in western Coconino and
Yavapai Counties later this afternoon. Given the saturated
conditions and potential for high rain rates with afternoon
convection, will keep the flash flood watch going at least through
the evening hours.

No major updates are planned to the ongoing forecast at this time.

&&

.PREV DISCUSSION /339 AM MST/...A surge of tropical moisture,
combined with a an upper level low centered over an area near
state borders of Arizona, Nevada and California is producing
moderate rainfall over central and northern Arizona very early
this morning.

Through mid-morning...Bands of moderate rain showers will
propagate north-northeastward through the early to mid-morning
hours today. Observed and estimated rainfall rates are around
0.25-0.5 inches per hour in the heavier area, elsewhere expect
rates more towards 0.1-0.3 inches per hour. Isolated
thunderstorms have been embedded in these bands and will continue
mainly in northeastern Arizona. These storms could produce
locally higher rainfall rates, and resulting storm total
precipitation in the slower cells, mainly in eastern Coconino
County and eastward towards the New Mexico border. Due to the
persistent threat of flash flooding, the Flash Flood Watch for
all of central and northern Arizona persists through late
tonight.

Today...Flow aloft will begin to turn shift from southerly to
southwesterly as the upper low enters western Arizona later
today. While the deep moist air mass will then largely exit the
state, chances for showers and thunderstorms persist into this
afternoon. These will be possible from instability aloft and wrap-
around flow interacting with residual moisture for scattered
thunderstorms today in northwestern and north-central Arizona.
Storm motion is expected to be relatively fast today and towards a
general east-northeastward direction. The trough axis moves into
eastern Arizona this evening and bring a quick end to rain chances
from west to east across the forecast area as much drier westerly
flow infiltrates the state.

Tonight...Very low level moisture and colder forecast temperatures
for tonight have increased confidence in a low level cloud deck
setting up over parts of northern Arizona tonight. From that low
cloud deck there is potential for limited visibility in areas of
fog. Be aware of this potential if you are traveling on the roads
from late this evening through early Thursday morning.

Thursday...Enough mid-level moisture could persist into Thursday
for isolated to scattered thunderstorms Thursday afternoon. The
westerly flow from today is progged to rapidly decrease through
the day on Thursday so some uncertainty exists in the chances of
precipitation. If the faster westerly steering flow lasts into the
afternoon hours then the greatest chances for storms would be
east of high terrain areas. Otherwise, storms will be largely
dependent upon outflows from the first storms to form over the
high terrain. In either scenario though, the highest chances for
any notable rainfall and possible storm impacts will be over the
high terrain on Thursday afternoon.

Temperatures will remain cool, but start a very slow warming
trend.

Friday through Sunday...Thunderstorm chances have decreased again
for Friday and Saturday with the morning forecast as confidence
grows in a building area of high pressure over the Southwest
starting Friday. Any moisture will be largely limited to far
eastern Arizona so the greatest storm chances are for the White
Mountains and eastern Mogollon Rim these days. As the high
strengthens and sets up north of the region though, moisture
could then return to Arizona and expand thunderstorm coverage from
Sunday onward. Overall, a low-grade monsoon pattern is expected
Friday and Saturday with the potential for expanding coverage
Sunday onward.

With the weakened monsoonal pattern this weekend under high
pressure, temperatures could warm to where heat impacts are felt
in lower valleys and within the Grand Canyon. While not certain,
it is better to begin any heat safety precautions that might be
needed for outdoors activities this weekend in lower elevations.

Monday and Beyond...The low grade monsoonal pattern with isolated
thunderstorm coverage is expected to continue into early next
week.

&&

.AVIATION...For the 18Z package...IFR ceilings with local LIFR
should gradually lift to MVFR/VFR through today as coverage of
showers/storms decreases into this evening. Gusty winds up to 30
kts are possible near storms, otherwise expect 10-15 kts or less.
Patchy fog is possible at high terrain terminals after 06z
Thursday. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Showers and thunderstorms will continue through
today, along with cool temperatures. The main threat today will
be the potential for flash flooding, especially on area fire
scars. Isolated to scattered thunderstorms are expected Thursday,
mainly over higher terrain.

Friday through Sunday...Isolated to scattered storms are possible
each afternoon with the greatest coverage in eastern Arizona high
terrain areas. Daytime temperatures will warm through the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late tonight FOR AZZ004>018-037>040.

&&

PUBLIC...TM/NL
AVIATION...TM
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Sep 1, 11:17 AM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1117 AM MST WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     FLASH FLOOD      6 NW CASTLE BUTTE       35.36N 110.42W
09/01/2021                   NAVAJO             AZ   PUBLIC

            SOMEONE FROM THE PUBLIC REPORTED WATER
            FLOWING OVER A 40 FOOT STRETCH OF HWY-87 AT
            MILE POST 343 NEAR COYOTE WASH.

&&

DB
Local storm report, Sep 1, 1:01 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
101 PM MST WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     FLASH FLOOD      6 NW CASTLE BUTTE       35.36N 110.42W
09/01/2021                   NAVAJO             AZ   PUBLIC

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
            NW CASTLE BUTTE. SOMEONE FROM THE PUBLIC
            REPORTED WATER FLOWING OVER A 40 FOOT
            STRETCH OF HWY-87 AT MILE POST 373 NEAR
            COYOTE WASH.

&&

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 10:22 AM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Sep 1, 10:31 AM MSTAreal Flood AdvisoryFGZApache, Navajo4 hr
Sep 1, 2:12 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Sep 1, 3:03 PM MSTSpecial Weather StatementFGZ27 min
Sep 1, 3:13 PM MSTSpecial Weather StatementFGZ32 min
Sep 1, 3:23 PM MSTSevere Thunderstorm WarningFGZCoconino37 min
Sep 1, 3:33 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo42 min
Sep 1, 3:49 PM MSTFlash Flood WarningFGZYavapai3 hr
Sep 1, 4:11 PM MSTFlash Flood WarningFGZCoconino3 hr
Sep 1, 4:21 PM MSTSpecial Weather StatementFGZ24 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.